Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 298, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2004, 7:50 PM CDT for Meade County, Kansas. It was in force for 55 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2004, 7:50 PM CDT (00:50 UTC)
- Expired
- Jul 8, 2004, 8:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Meade County, KS
The radar
The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 8:15 PM CDT | HAIL 0.88 | 10 S Meade, KS | |
| Jul 8, 8:23 PM CDT | HAIL 0.75 | 7 S Meade, KS | |
| Jul 8, 8:37 PM CDT | HAIL 1 | 20 S Fowler, KS | |
| Jul 8, 8:40 PM CDT | HAIL 0.75 | 10 E Meade State Park, KS | |
| Jul 8, 8:50 PM CDT | HAIL 0.88 | 20 S Fowler, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3705 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090050 SVRDDC KSC119-090145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 751 PM CDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 845 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLAINS CITY...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF MEADE COUNTY... PLAINS CITY... MEADE STATE PARK... MISSLER... MEADE... FOWLER... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3746 10060 3701 10062 3707 10010 3746 10012 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:53 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 8, 2:53 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT THU JUL 8 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT THEN HIGH TEMPERATURES FRIDAY AND SATURDAY. ELEVATED MIXED LAYER HAS MOVED ACROSS SOUTHWEST KANSAS WITH VERY WARM 700MB TEMPS OVER 15C. THIS WILL HELP KEEP A LID ON MOST CONVECTION. VERY WARM TEMPS AND DAYTIME HEATING OVER ELEVATED TERRAIN TO THE WEST MAY POP A FEW ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING SO WILL KEEP AN ISOLATED CHANCE OUT WEST. AN OUTFLOW BOUNDARY MOVING WEST FROM THE EASTERN KANSAS MCS MAY ALSO BE ABLE TO POP A STORM SO ADDED A SMALL POP EAST TO COVER. CURRENT THINKING IS AN MCS WILL FIRE IN NEBRASKA AND DROP SOUTHEASTWARD TONIGHT AND MOVE ALONG THE 700MB BAROCLINIC ZONE OF AROUND 12C. THIS COULD MOVE INTO THE FAR NORTH AND EAST AREAS LATER TONIGHT AND WILL KEEP THE SMALL POP GOING THERE. ON FRIDAY THE ATMOSPHERE COOLS OFF A BIT AS MCS AND OUTFLOW MOVE ACROSS KANSAS. GUIDANCE TEMPS ONLY SHOW UPPER 80S TO LOWER 90S. WILL NOT GO AS COOL AND KEEP TEMPS IN THE LOW TO MID 90S WITH THE WARMEST IN THE WEST. FOR SATURDAY COOLER 700MB TEMPS PREVAIL AND HIGH TEMPS AGAIN THE BIGGEST QUESTION. WILL MAINTAIN LOW TO MID 90S. A SHORTWAVE TROUGH ALSO MOVES ACROSS AREA IN SOUTHWEST FLOW ALOFT AND ETA MODEL SHOWING LOTS OF PRECIP DURING DAY ON SATURDAY. WILL NOT INSERT PRECIP AT THIS TIME AND WAIT FOR MORE GUIDANCE. DAYS 3-7... NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED FORECAST. UPPER LEVEL RIDGING WILL HOLD ACROSS THE PLAINS THROUGH TUESDAY. THE ECMWF SHOWS THE RIDGE RETROGRADING SLIGHTLY BY WEDNESDAY. THIS MAY ALLOW A WEAK FRONT TO MOVE SOUTH INTO KANSAS, ALONG WITH A CHANCE OF STORMS. BEFORE THEN, ONLY VERY ISOLATED STORMS ARE POSSIBLE EACH EVENING ALONG THE LEE TROUGH IN OUR WESTERN/NW COUNTIES. THE CHANCES ARE TOO SLIM TO EVEN MENTION AT THIS POINT. THE CANADIAN/GFS INDICATE A RETURN TO WET AND COOLER WEATHER DURING THE 8-10 DAY PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 69 93 / 00 00 10 00 GCK 68 95 67 93 / 00 00 20 00 EHA 67 97 66 93 / 10 00 20 10 LBL 69 97 67 93 / 00 00 20 00 HYS 71 95 69 93 / 20 00 20 00 P28 73 94 71 92 / 00 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/24
Hazardous weather outlook, Jul 8, 4:55 AM CDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 455 AM CDT THU JUL 8 2004 KSZ043>045-061>064-074>081-084>090-091000- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PRATT-SCOTT- SEWARD-STANTON-STEVENS- 455 AM CDT (355 AM MDT) THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. AS TEMPERATURES SOAR TO NEAR THE CENTURY MARK, RELATIVE HUMIDITIES WILL FALL ACROSS THE AREA. IN ADDITION, SOUTH WINDS AT 10 TO 20 MPH WILL HELP BRING THE FIRE DANGER INDEX INTO THE VERY HIGH TO EXTREME CATEGORY. OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ030-031-046-065-066-091000- ELLIS-PAWNEE-RUSH-STAFFORD-TREGO- 455 AM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. THERE IS A VERY SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP OR MOVE INTO THE AREA TONIGHT, MAINLY AFTER 7 PM. ANY THUNDERSTORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, WITH LARGE HAIL AND HIGH WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT MAINLY NORTH AND EAST OF A WAKEENEY TO ST JOHN LINE. RITTERLING
In the hours before
Local storm report, Jul 8, 5:50 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 14 NE RICHFIELD 37.27N 101.78W
07/08/2004 0.75 INCH MORTON KS PUBLIC
&&
18Local storm report, Jul 8, 5:55 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 10 SW ULYSSES 37.48N 101.48W
07/08/2004 0.75 INCH GRANT KS PUBLIC
&&
18Local storm report, Jul 8, 6:14 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 11 S BIG BOW 37.40N 101.56W
07/08/2004 0.75 INCH STANTON KS PUBLIC
&&
18Local storm report, Jul 8, 6:30 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 14 NE RICHFIELD 37.27N 101.78W
07/08/2004 0.75 INCH MORTON KS PUBLIC
0536 PM HAIL 10 SW ULYSSES 37.48N 101.48W
07/08/2004 0.75 INCH GRANT KS PUBLIC
0545 PM HAIL 11 S BIG BOW 37.40N 101.56W
07/08/2004 0.75 INCH STANTON KS PUBLIC
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 41 min |
| Jul 8, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 35 min |
| Jul 8, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 61 min |
| Jul 9, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.